Rhabdomyolysis is a characterized by muscle necrosis and release of intracellular muscle constituents into the circulation. Most cases are associated with a predisposing factor such as high dose statin therapy, diabetes, old age, female gender, renal failure or hypothyroidism.
An 80-year-old woman presented with severe and generalized muscle pain. Her medical history included hypertension, congestive heart failure, chronic atrial fibrillation and a thyroidectomy while an adolescent (unknown diagnosis). Recently she had been hospitalized due to newly diagnosed type 2 diabetes and treated with insulin. During her hospitalization, fenofibrate (267 mg) was added to her daily regimen, as her triglyceride, total cholesterol and HDL cholesterol levels were 561 mg/dl, 187 mg/dl, and 33 mg/dl respectively. Her other medications included furosemide, aspirin, spironolactone, ramipril, verapamil, warfarin tablets, and short- (aspart) and long-acting (detemir) analog insulins. Her physical examination was normal except for muscle tenderness. Upon hospitalization, creatinine, creatinine clearance, aspartate aminotransferase, alanine aminotransferase, lactate dehydrogenase, creatinine kinase and INR were 1.5 mg/dl, 28 ml/min, 377 IU/l (normal range (NR)1541), 136 IU/l (NR 735), 7.081 IU/l (NR 98192), 10.466 IU/l (NR 38234) and 9.76 respectively. Serum creatinine values were similar to previous laboratory tests.
To date, only a few cases of rhabdomyolysis due to fibrate treatment have been reported; its mechanism is unknown. The combination of statin and fibrate agents may increase the risk of rhabdomyolysis. Fenofibrate is highly (99%) bound to plasma proteins, mainly to albumin. Similarly, it interacts with drugs (such as warfarin) that are highly bound to plasma proteins. Fenofibric acid is inactivated by UDP-glucuronyltransferase into fenofibric acid glucuronide and is excreted mainly in urine. When starting fibrate treatment, factors such as age, drug interactions, and renal function should be taken into account.
30 Apr - 04 May 2011
European Society of Endocrinology